Hypoglycaemia or Hypos

People with diabetes can also suffer from their treatment, which can lead to unexpected hypoglycaemia. When patients can recognise that their blood sugar is low, they can eat or drink to increase blood glucose. In these instances, hypoglycaemia is inconvenient and embarrassing. With longstanding diabetes, people may fail to recognise that their blood sugar is low. When this occurs brain function fails, and there is potential for accident and injury. Severe hypoglycaemia, particularly at night causes coma, which may precipitate convulsion, and possible death. Fear of hypoglycaemia is the most important limiting factor in the pursuit of blood sugar control. When people, in trying to achieve optimal glycaemic control, encounter hypoglycemia, they tend to be cautious and either eat more carbohydrate or reduce their insulin dose. This is particularly the case with nocturnal hypoglycemia. The net effect is that even the most motivated person with diabetes tends to maintain blood glucose values with the primary aim of avoiding hypoglycemia, rather than for optimal control. Additionally, variability in insulin action leads to seemingly inexplicable variation in blood glucose values, which can cause frustration and perhaps inappropriate correction in insulin dose or food intake. The result of these treatment barriers is that glycaemic control is often sub-optimal.
Loss of Hypo Warning (unawareness)
Hypoglycaemic unawareness is a serious problem for people with diabetes. The usual first symptoms hypoglycaemia such as feeling hungry, sweating and anxiety are lost. These symptoms are produced by stimulation of the sympathetic nervous system and the adrenal gland. If there are frequent episodes of hypoglycaemia, especially at night, often masked by alcohol, the part of the brain that recognizes low blood glucose fails to do so. The effect of this is that the blood glucose fall still further, and the brain then becomes short of glucose and parts stop working effectively. The effects are that there can be changes in vision, mood, concentration and behavior. Ultimately if the blood glucose falls still further, consciousness is lost and coma with fits may follow. A third party such as a parent, spouse or paramedic can only help this. The treatment for milder hypoglycaemia is glucose or other sugary drink of food, but later, glucagon or glucose injection is needed. Many people and diabetic patient groups have suggested that this is a specific problem for people taking human insulin, but extensive investigation in Europe and the USA have shown no difference in the responses to hypoglycaemia between human and animal insulin’s. However, there is no reason why anyone who is happy on animal insulin should have to swap to human insulin, or why anyone with hypo unawareness could not try animal insulin if they think it help the. Fortunately, it now seems that following the program below can restore hypoglycaemic awareness
Hypo Unawareness Programme
This programme is designed to help you restore your ability to recognise when your blood sugar is low. You are unable to recognise low blood sugar and do not have the symptoms such as sweating, tremor of the hands and palpitations that you may have had when your diabetes was first diagnosed. You are relying on symptoms such as slurring of speech, confusion or visual disturbance, which show your brain is not getting enough sugar and often you are not able to recognise and respond to when your blood sugar is low. This is particularly important at night.
What you need to do:
You must check your blood sugars 4 times a day before meals and before bed and write the results down in a book. You should also check your blood sugar on occasions between 2-4 o’clock in the morning. Your blood sugar should range between 5 and 10 mmols and if you find your blood sugar is below 5, even if you have no symptoms, you should take your next meal or 20 grams of carbohydrate to push your blood sugar back up to above 5 immediately. You should then try and work out whether it is the fact that you had insufficient food, did more exercise or work than usual or had more insulin that you might have needed in the period before the blood sugar result was tested.You should consider swapping to an MDI/basal bolus regime using analogue insulin as basal and bolus component. Injection Sites. Your long acting insulin or your evening mix of insulin should be given over the outer surface of the legs. Your quick acting insulin should be given over the arms or the front of your stomach. Your morning insulin should be given in the same area each day.You should avoid alcohol, particularly at bedtime. Alcohol interferes with your ability to recognise when your blood sugar is low.You should follow the Dietician’s advice and space out your carbohydrate intake throughout the day accordingly.If you have a partner, they will be given Hypostop or glucogon to give you if you are unable to take anything by mouth when your blood sugar is low.The driving regulations in different states are variable, but most insist that if you are unable to recognise low blood sugar, you are not eligible to drive. Thus, until you are able to recognise when your blood sugar is low, you must not drive, until warning signs return.
The purpose of this programme is to restore your ability to recognise low blood sugar and, if adhered to carefully, the programme is very successful.

Contact us

You can reach us on:

+44 118 3227969+44 118 3227969

 

You can also use our contact form.

In order to visit us

Runsweet.com


Royal Berkshire Centre For Diabetes and Endocrinology

Reading

RG1 5BS

News

Find us on the Internet

Now you can go online to find out about our services.

Runsweet.com in social networks

Print Print | Sitemap
Helping people with diabetes be winners!